Hail, Hart
- When
- January 22, 7:51 PM CST
- Where
- Hart County, 0.88 mi NE of Canmer
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.290, -85.770
A powerful storm system tracked through the central Plains and Upper Midwest January 22 bringing both severe thunderstorm and blizzard conditions to portions of the central US. A line of thunderstorms crossed through central Kentucky during the evening hours and brought wind gusts of 40 to 55 mph along with numerous hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A powerful storm system tracked through the central Plains and Upper Midwest January 22 bringing both severe thunderstorm and blizzard conditions to portions of the central US. A line of thunderstorms crossed through central Kentucky during the evening hours and brought wind gusts of 40 to 55 mph along with numerous hail reports. Some of the hail reached quarter size in diameter, with a few gusts estimated to have exceeded 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 22, 6:00 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 700 PM EST Mon Jan 22 2018 .Forecast Update... Issued at 655 PM EST Mon Jan 22 2018 Line of showers and a few thunderstorms embedded forming a little farther west than the HRRR anticipated. The NAMNest, which has been doing a great job in the near term the last several weeks, has picked up on the location better, and thus have leaned toward this model in the near term, as well as current observations from radar. Environment appears supportive for some low-topped supercells, and have seen a couple form along our western forecast area, near Lewisport, KY and Tell City, IN. Have seen some good rotation with these storm, and will continue to monitor trends. Otherwise, seeing wind gusts of 30-40 mph out there, and we may see a few storms with stronger gusts the rest of this evening. && .Short Term...(This evening through Tuesday night) Issued at 301 PM EST Mon Jan 22 2018 ...Gusty Showers Expected This Evening... GOES East imagery shows an impressive and mature cyclone over the upper Midwest. Today's widespread rainfall associated with the warm conveyor portion of the cyclone has continued to weaken as it pushes east, however still expect everyone to get some rain so likely to categorical pops continue east of I-65 for another couple of hours. The focus then shifts back to the west as an impressive dry slot begins to work into western KY. Hi-res models have been pegging redevelopment of showers (and perhaps an isolated T) somewhere along or W of I-65 late this afternoon and early this evening. This would occur as the approaching cold front (still back over the mid Mississippi River Valley) combines with exit region dynamics to kick of sct-numerous showers. Given that the low level jet will still be around 45-50 knots, worried that the steepening lapse rates will help some stronger gusts get down to the surface with the showers. At this point, thinking some Special Weather Statement worthy gusts of 40+ mph are possible. Still not all that confident on exactly if the showers will redevelop to the magnitude that the HRRR shows, but if they do am more confident that we will see some pretty healthy gusts. Think this would be better handled by short fused SPS's than any Wind Advisory product given the expected convective and short- lived nature. Still, synoptic winds outside of any showers could still gust up to 35 mph through the overnight. Later tonight, low level moisture associated with the comma head of the mature cyclone moves into our CWA, with deep enough moisture to squeeze out some measurable light showers and sprinkles, mainly across our northern CWA. Temps fall off into the upper 30s and low 40s through Tuesday morning, but think thermal profile stays warm enough for rain. As we move deeper into the day on Tuesday, will continue to keep low chances for a measurable shower and/or sprinkles. Also think we could see a few ice pellets mix in given some positive area (steep low level lapse rates) extending well above the freezing level. Low level moisture still looks to linger into Tuesday night where temp profiles begin to be cold enough to possibly support some flurries. Lows should drop into the mid and upper 20s. .Long Term...(Wednesday through Monday) Issued at 301 PM EST Mon Jan 22 2018 Wednesday - Friday... A secondary shortwave will slide through on Wednesday. Low level moisture should remain trapped through this time, so added ascent from the passing shortwave could be enough to kick off some continued flurries or sprinkles. Will keep a dry forecast (from a measurable standpoint) but may have to mention chances for a sprinkle or flurry through Wednesday night. Highs should struggle into the low 40s. Dry NW flow aloft and surface high pressure will then dominate through Thursday night, keeping us dry with steadily moderating temperatures. Highs by Thursday will be in the upper 40s to low 50s. After Wednesday night lows in the mid 20s, Thursday night lows should trend milder to around freezing. Progressive upper ridge axis slides through on Friday, and will bring another dry and warmer day. Look for highs in the mid 50s. Friday Night - Saturday Night... Models have trended less amplified and faster with the weekend system, which will bring shower chances in by Friday night. The bulk of the rainfall should be on Saturday as deeper moisture pools ahead of the upper trough axis, along the surface cold front. Given the faster and less amplified trend, it's going to be harder for any cold air to catch up to lingering moisture on the back side of the system. So, think a mostly rain forecast is still the way to go. After a milder Friday night in the mid 40s, Saturday highs will also be in the mid 50s, with temps falling off Saturday night behind the front. Sunday - Monday... Dry NW flow and surface high pressure then control for the remainder of this forecast cycle. Slightly cooler temps take hold with lows just below freezing and highs in the 40s. && .Aviation...(00Z TAF Issuance) Issued at 620 PM EST Mon Jan 22 2018 Have some pretty gusty winds out there now, as a potent low pressure system drags a cold front across the region. Also seeing a few showers pop up with some isolated thunder. This rain will not last long, but we could see some gusts to 35 knots either with or without the rain. A clear slot will come behind these showers before we should get socked in with lower clouds by daybreak Tuesday. For now time-height sections indicate these should stay MVFR, but that they should persist through the rest of the day. Wind gusts will persist through the period as well. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...BJS Long Term...BJS Aviation...RJS
Hazardous Weather Outlook National Weather Service Louisville KY 346 PM EST Mon Jan 22 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-232100- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 PM EST Mon Jan 22 2018 /246 PM CST Mon Jan 22 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Peak wind gusts around 35 mph will be possible this evening and tonight as scattered showers and a cold front push through the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BJS
Special Weather Statement National Weather Service Louisville KY 717 PM EST MON JAN 22 2018 INZ084-089-090-KYZ023>025-230045- Crawford-Perry-Harrison-Hancock-Meade-Breckinridge- 717 PM EST MON JAN 22 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HARRISON...SOUTHEASTERN CRAWFORD...SOUTHEASTERN PERRY...NORTHWESTERN MEADE...EAST CENTRAL HANCOCK AND NORTHWESTERN BRECKINRIDGE COUNTIES... At 716 PM EST/616 PM CST/, radar indicated strong thunderstorms were located along a line extending from 9 miles southwest of Carefree Town to 11 miles east of Whitesville. Movement was northeast at 55 mph. Winds in excess of 40 mph and dime size hail are possible with these storms. Locations impacted include... Carefree Town, Mount Pleasant, Webster, Cloverport, Leavenworth, Alton, New Amsterdam, Frymire, Skillman and Gerald. LAT...LON 3840 8611 3784 8635 3774 8680 3814 8653 TIME...MOT...LOC 0016Z 226DEG 46KT 3814 8648 3773 8667 EER
Special Weather Statement
National Weather Service Louisville KY
717 PM EST MON JAN 22 2018
INZ079-092-KYZ030>032-230100-
Jefferson-Clark-Jefferson-Oldham-Trimble-
717 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...EASTERN
CLARK...CENTRAL OLDHAM...TRIMBLE COUNTIES OF KENTUCKY AND CENTRAL
JEFFERSON COUNTIES OF INDIANA...
At 716 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Madison to Shively.
Movement was northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Louisville, Jeffersonville, Jeffersontown, St. Matthews, Shively,
Madison, Lyndon, Douglass Hills, Prospect and Hurstbourne.
LAT...LON 3869 8520 3873 8525 3874 8533 3864 8524
3812 8566 3807 8591 3814 8591 3828 8582
3829 8579 3833 8579 3835 8576 3836 8577
3861 8561 3861 8557 3867 8557 3891 8542
3892 8520
TIME...MOT...LOC 0016Z 215DEG 41KT 3866 8548 3820 8579
RJSSpecial Weather Statement
National Weather Service Louisville KY
747 PM EST MON JAN 22 2018
INZ077-078-084-090>092-230130-
Crawford-Washington-Floyd-Clark-Scott-Harrison-
747 PM EST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...NORTHWESTERN
CLARK...EAST CENTRAL CRAWFORD...NORTHWESTERN FLOYD...SOUTHWESTERN
SCOTT AND SOUTHEASTERN WASHINGTON COUNTIES...
At 746 PM EST, a strong thunderstorm was located near Corydon, moving
northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Corydon, Carefree Town, New Providence Town, Galena, Blue River, New
Pekin, Palmyra, Milltown, Borden and Greenville.
LAT...LON 3849 8570 3808 8627 3810 8628 3814 8627
3816 8630 3817 8632 3826 8637 3867 8589
TIME...MOT...LOC 0046Z 228DEG 38KT 3825 8623
EERSpecial Weather Statement National Weather Service Louisville KY 752 PM EST Mon Jan 22 2018 INZ078-079-091-092-KYZ027>043-045>049-053>057-061>067-070>078-081- 082-230400- Scott-Jefferson-Floyd-Clark-Grayson-Hardin-Bullitt-Oldham-Trimble- Henry-Shelby-Franklin-Harrison-Spencer-Anderson-Woodford-Fayette- Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Scottsburg, Madison, New Albany, Jeffersonville, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 752 PM EST Mon Jan 22 2018 /652 PM CST Mon Jan 22 2018/ ...SCATTERED SHOWERS BRINGING GUSTY WINDS AND SMALL HAIL... Multiple showers have developed along the I-65 corridor this hour. A few rumbles of thunder are possible with these showers, but the main threats will be gusts of wind around 40 mph, with a few sites seeing higher gusts, as well as small hail, likely a half inch or smaller. Development will continue eastward over the next hour or two, into the Lexington and Lake Cumberland areas. If you have outdoor plans, be prepared for a quick change in conditions, and take shelter as these showers move through the region. RJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
834 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 SSE LEITCHFIELD 37.45N 86.28W
01/22/2018 E0.88 INCH GRAYSON KY BROADCAST MEDIA
VIEWER REPORT OF NEAR QUARTER-SIZED
HAIL...WITH PICTURE ON TWITTER.
&&
RJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 NNW FORT KNOX 37.91N 85.97W
01/22/2018 M53 MPH HARDIN KY ASOS
MEASURED AT FORT KNOX ASOS.
&&The Louisville radar (KLVX), 78 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees fell on a power line on Highway 328 East.
County officials reported a few trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727986, 727987, 728001.